Missouri, 2004

Flash Flood in Missouri, June 22, 2004

June 22, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 12 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CST, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON JUN 21 2004

.DISCUSSION...
ATMOSPHERE BEGINNING TO DESTABILIZE IN THE WAKE OF MORNING MCS AS
EVIDENCED BY CURRENT SURFACE OBSERVATIONS IN REFERENCE TO SPECIAL
18Z KSGF SOUNDING. VISIBLE SATELLITE IMAGERY SHOWS A FAIRLY SHARP
PREFRONTAL CONVERGENCE AXIS CURRENTLY STRETCHING FROM NEVADA TO
OSAGE BEACH AS DENOTED BY INCREASING CU FIELD...WITH SECONDARY WIND
SHIFT AND MOISTURE GRADIENT STILL FURTHER NORTH.

SOUNDING DOES SHOW A SIGNIFICANT DRY LAYER ABOVE 900MB...CONFIRMING
SHALLOW NATURE OF MID 60F DEWPOINTS STILL PRESENT OVER THE REGION.
STILL...WITH POST-MCS INVERSION NOW ERODED...LOW LEVEL FORCING MAY
BE SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP
WITH AROUND 1000 J/KG MLCAPE PRESENT. NARROW POSITIVE AREA AND WEAK
0-6KM SHEAR VECTORS WOULD SUGGEST ANY ACTIVITY THAT CAN MANAGE TO
GET GOING WILL BE OF THE ORDINARY VARIETY.

ELSEWHERE...CONVECTION ONCE AGAIN DEVELOPING WITHIN A VERY CHILLY
AIRMASS PRESENT OVER THE ROCKIES THIS AFTERNOON...AHEAD OF A WELL
DEFINED SHORTWAVE DROPPING ACROSS WYOMING INTO COLORADO. EXPECT THIS
ACTIVITY TO PROPAGATE FAIRLY FAR SOUTH BEFORE ORGANIZING AND MAKING
AN EASTWARD TURN THIS EVENING. THEREFORE...IN AGREEMENT WITH MODEL
TRENDS...WILL KEEP EXPECTED MCS GENERALLY SOUTH OF THE CWA OVERNIGHT
AND EARLY TUESDAY...WITH CHANCE POPS CONFINED TO AREAS TOWARD THE
ARKANSAS BORDER.

VERY PLEASANT AIRMASS...ACCOMPANIED BY SOME VERY DRY LOW LEVEL AIR
WILL INFILTRATE THE REGION DURING THE DAY TOMORROW...AND LAST INTO
THURSDAY. RECENT RAINFALL COMBINED WITH PRIME RADIATIONAL COOLING
SETUP COULD SET THE STAGE FOR SOME PATCHY FOG ALONG WITH NEAR RECORD
TEMPERATURES TOMORROW NIGHT.

EXTENDED PORTION OF THE FORECAST STILL LOW CONFIDENCE AS LARGE
CANADIAN CYCLONE WILL LIKELY ROTATE SEVERAL VORTICITY LOBES ACROSS
THE AREA WITHIN STRENGTHENING NORTHWESTERLY FLOW ALOFT. LOOKS LIKE
BEST CHANCES WILL BE IN THE THURSDAY THROUGH EARLY SATURDAY TIME
FRAME. OTHERWISE SEASONABLE TEMPERATURES TO PREVAIL THROUGH THE
PERIOD.

BOOKBINDER

&&

.AVIATION...

REMNANTS FROM THIS MORNINGS MCS ABOUT TO CLEAR THE AREA.  AS WE GET
BREAKS IN THE CIRRUS SHIELD THIS AFTERNOON...SHOULD SEE SOME LOW
LEVEL CLOUDS FORMING.

COLD FRONT STRETCHES ROUGHLY FROM IRK-EMP AT 18Z.  FRONT SHOULD SAG
INTO THE AREA AROUND 00Z.  MEANWHILE...UPPER LEVEL WAVE NOW MAKING
ITS WAY INTO UT SHOULD HELP FIRE OFF ANOTHER COMPLEX OF
THUNDERSTORMS OVERNIGHT.  EXPECT THIS ROUND TO BE A LITTLE FURTHER
SOUTH INITIATING IN TX PANHANDLE/WRN OK REGION AND MOVING EASTWARD
INTO ARKANSAS. STORMS SHOULD BEGIN AFFECTING THE KJLN-KSGF TERMINALS
WITH MVFR CONDITIONS IN THE 08-10Z TIME FRAME THAT WILL PERSIST INTO
THE MORNING HOURS.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 21, 7:35 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT MON JUN 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
835 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...PRODUCING
  PENNY SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH.

  AREAS AFFECTED AND TIMING:

  SOUTH OF A LINE FROM NEVADA TO STOCKTON TO OSAGE BEACH THROUGH
  11 PM.

  DISCUSSION:

ENOUGH INSTABILITY HAS DEVELOPED ALONG A LINE OF THUNDERSTORMS
OVER WEST CENTRAL MISSOURI THIS EVENING TO PRODUCE ISOLATED SEVERE
WEATHER.  INSTABILITY SHOULD DIMINISH OVERNIGHT TO END THE THREAT OF
SEVERE WEATHER. HOWEVER...A STRONGER THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP AND MOVE ACROSS PORTIONS OF OKLAHOMA AND
ARKANSAS TONIGHT. IT APPEARS AS THOUGH THIS SYSTEM WILL REMAIN SOUTH
OF THE OZARKS...ALTHOUGH LOCATIONS RIGHT ALONG THE ARKANSAS BORDER
MAY BE CLIPPED BY THUNDERSTORMS CAPABLE OF PRODUCING MODERATE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
  WILL BRING A DAILY CHANCE FOR THUNDERSTORMS TO THE REGION...WITH
  THE BEST CHANCES ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JLT

In the hours before

Local storm report, Jun 21, 8:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT MON JUN 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 SW HARWOOD            37.94N 94.18W
06/21/2004  0.75 INCH        VERNON             MO   LAW ENFORCEMENT

            PENNY HAIL AND TREE DAMAGE

0838 PM     TSTM WND DMG     EL DORADO SPGS          37.87N 94.03W
06/21/2004                   CEDAR              MO   LAW ENFORCEMENT

            TREE DAMAGE

0840 PM     HAIL             EL DORADO SPGS          37.87N 94.03W
06/21/2004  0.75 INCH        CEDAR              MO   EMERGENCY MNGR

            PENNY HAIL IN TOWN

0841 PM     HAIL             EL DORADO SPGS          37.87N 94.03W
06/21/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

            PENNY HAIL

JLT

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
June 22, 2:20 AM CST to 3:30 AM CST
Where
Newton County, Neosho
Reported by
LAW ENFORCEMENT
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Several roads in the city of Neosho were inundated with flash flooding from heavy thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404307.